Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 32, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 17, 2022, 8:16 PM EDT for 4 counties in North Carolina. It took effect at Jul 18, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2022, 8:16 PM EDT (00:16 UTC)
- In effect from
- Jul 18, 2022, 8:00 AM EDT
- Expired
- Jul 18, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112 WHUS42 KMHX 180016 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 816 PM EDT Sun Jul 17 2022 NCZ195-196-199-204-205-181230- /O.NEW.KMHX.BH.S.0032.220718T1200Z-220719T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 816 PM EDT Sun Jul 17 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches south of Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5:41 AM and 6:08 PM EDT Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
806 WHUS42 KMHX 180759 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 359 AM EDT Mon Jul 18 2022 NCZ195-196-199-204-205-182000- /O.CON.KMHX.BH.S.0032.220718T1200Z-220719T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 359 AM EDT Mon Jul 18 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 545 AM and 600 PM EDT Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
249 WHUS42 KMHX 190013 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 813 PM EDT Mon Jul 18 2022 NCZ195-196-199-204-205-191215- /O.EXP.KMHX.BH.S.0032.000000T0000Z-220719T0000Z/ /O.NEW.KMHX.BH.S.0033.220719T1200Z-220720T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 813 PM EDT Mon Jul 18 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:37 AM 7:20 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 17, 6:38 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 17, 6:38 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 638 PM EDT Sun Jul 17 2022 .SYNOPSIS... Typical summertime isolated to scattered thunderstorms will persist through much of the coming week as area will be between inland troughing and high pressure well offshore. A deteriorating cold front will approaching the area later Thursday into Friday. && .NEAR TERM /TONIGHT/... As of 640 PM Sunday...No significant changes needed to previous forecast for early evening update. Showers have mostly dissipated across the area with loss of heating, and expect the first part of tonight to remain mostly dry with only iso activity. Shower and tstm chances increasing across the coastal waters and coastal areas late tonight into Monday morning, with potential for moderate to heavy rain. Lows in the 70s overnight, near climo. && .SHORT TERM /MONDAY/... As of 200 PM Sunday...A pool of 2"+ PWats to our south today will get pulled north tonight through Monday as the low-mid level flow increases to the south of a s/w that will be advancing from the Ohio Valley into the Northeast. Additionally, a weak low to mid- level trough/wave (currently off the GA/SC coastline), may lift NE and move along the NC coastline in tandem with the increasingly moist airmass advecting into the area. The combination of increasing moisture transport and the potential for some added lift with the weak mid-level feature should lead to a more active morning Monday compared to today, with scattered to numerous showers and thunderstorms expected, especially along the coast. For now, it appears to be a scenario where the coverage of storms will be the highest along the coast in the morning, transitioning to more scattered convection inland during the afternoon hours. Modest instability plus 2"+ PWats and slow storm motions will favor very heavy rainfall rates and the potential for isolated instances of flooding (possibly not unlike what was experienced along parts of the Crystal Coast Saturday morning). Shear will be weak, but gusty winds to 40 mph cannot be ruled out. With a greater coverage of showers and storms expected on Monday, temperatures should be a few degrees lower than what we will see today, especially along the coast. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... As of 330 PM Sun...Somewhat above normal storm activity expected into Tuesday before strengthening ridging results in Wednesday being the quietest day of the week. An approaching weak cold front bringing another uptick in storm potential later Thursday into Friday, with high pressure regaining control next weekend. Tuesday...Ample low to mid level moisture remains in place early in the week, with modest H5 height falls into Tuesday bringing broad destabilization and marginally above normal POPs. Temps reflect expected afternoon storm coverage, within a degree or two of normal on Tuesday. Wednesday into Friday...H5 heights increase Wednesday into Thursday, with Bermuda high pressure ridging stronger to our south, bringing the driest and warmest 24-36 hrs of the forecast period. Then, later Thursday, a deteriorating cold front approaching the area as a shortwave swings through the Mid Atlantic will bring increasing low level moisture advection and convergence, with better covg of showers/storms later Thu and esp Thu evening. Similar setup potentially for Fri if aforementioned front does not push through. Potential for heat adv criteria on Thu with vals 105+ as temps well into the 90s and TD's in the mid to upper 70s combine. Saturday through Sunday...High pressure and more settled weather return next weekend as hot ridge of high pres across the ctrl/srn Plains noses into the Sern CONUS with hot and sultry conditions. Highs well into the 90s and lows well into the 70s. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... SHORT TERM /through Monday/... As of 640 PM Sunday...VFR conditions expected through most of the overnight, with an increased risk of sub-VFR conditions early Monday morning into Monday afternoon, especially for KOAJ/KEWN. Diurnal cu will dissipate with loss of heating this evening, with attention turning to late tonight into Monday as increasing moisture and a subtle upper level disturbance will lead to an increased risk of SHRA and TSRA, along with sub-VFR conditions (CIGs/VIS). Where TSRA occur, VIS may fall to 1SM or less, along with gusty/erratic winds to 35kt. For now, it appears the greatest risk of TSRA will be along, and just inland, of the Crystal Coast (OAJ to EWN), and this we will continue VCTS mention in the TAFs. Further inland, the risk of TSRA should be scattered and focused in the afternoon. LONG TERM /Monday night through Friday/... As of 3 AM Sun...Scattered to possibly widespread showers and thunderstorms expected through the day Monday, mainly near the coast in the morning, shifting inland in the afternoon, and bringing the potential for brief flight restrictions. Thereafter, we return to a more summerlike pattern through much of the rest of the week, with isolated to scattered afternoon thunderstorms bringing the primary threat for temporary flight restrictions, and patchy early morning fog also possible for locations that remain clear and calm on any given night. && .MARINE... SHORT TERM /through Monday/... As of 640 PM Sunday...Latest obs show S/SW winds 10-20 kt with seas 2-4 ft. Increasing moisture will lead to scattered to numerous showers and thunderstorms late tonight through Monday morning with significant reductions to visibility and gusty winds. In the wake of the morning thunderstorms, a strengthening southerly flow of 15-20kt is expected, with occasional gusts near 25kt possible late in the day. Within the increasing southerly flow, seas will respond, and increase to 3-5 ft (2-3 ft across the Pamlico Sound). It's possible that conditions will approach SCA criteria late Monday, but for not it looks marginal enough to hold off on any marine headlines through the short-term period. LONG TERM /Monday night through Sunday/... As of 3 AM Sun...Troughing persists inland with Bermuda high pressure remaining in place through much of the next week. Moderate SW flow prevails each of the next several mornings, with inland heating initiating the afternoon sea breeze, then subsequent nocturnal jetting each evening/overnight through Wednesday. Marginal SCA conditions possible Monday, Tuesday, and Wednesday evenings, with winds gusting around 25 kt over the coastal waters and Pamlico Sound, and seas building to 4-6 ft across the nearshore waters in response to stronger evening winds. Then, a deteriorating cold front will approaching the region late Thursday into Friday, tightening the synoptic gradient and bringing the potential for higher confidence and more prolonged SCA conditions. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...RM/CQD SHORT TERM...RM LONG TERM...TL/CB AVIATION...RM/CQD/CB MARINE...RM/CQD/CB
Hazardous weather outlook, Jul 17, 3:12 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 312 PM EDT Sun Jul 17 2022 NCZ195-196-199-204-205-181915- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 312 PM EDT Sun Jul 17 2022 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will produce very heavy rainfall rates along, and just inland, of the Crystal Coast and Outer Banks Monday morning, with isolated flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090-091-193-203-181915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Northern Craven-Northern Outer Banks- 312 PM EDT Sun Jul 17 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ092-094-194-198-181915- Jones-Pamlico-Southern Craven-Inland Onslow- 312 PM EDT Sun Jul 17 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will produce very heavy rainfall rates along, and just inland, of the Crystal Coast and Outer Banks Monday morning, with isolated flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:36 PM EDT | Small Craft Advisory | MHX | 54 hr |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.